Sometimes it’s really hard to be fine after 50 — especially if something’s going on inside your body that scares you. Fear prevents your mind from convincing you to feel fine after 50 when your body is telling you otherwise. So what do you do? What do I do? I’m getting ahead of myself….
Last February (2011) I nearly died from a massive abdominal infection I didn’t even know I had until a day after I woke up following 11 1/2 hours of surgery. I’ll spare you the gory details and just say that I lost my bladder, prostate, rectum, and all urinary plumbing. I’ve since learned to get along reasonably well with two ostomy bags attached to my stomach, into which urine and stool are respectively collected through a stoma for each. (Kinda gross, but you get used to it after awhile.)
During my recovery, I was taking high doses of three antibiotics in an effort to kill the abdominal infection, which had impacted my pelvic bone. I stopped taking the medication on June 2nd due to peripheral neuropathy in my feet, lower legs and fingers. Fortunately a subsequent CT scan indicated that the infection was gone.
On June 24th, my physical therapist discovered a large DVT (deep vein thrombosis or blood clot) in my lower right leg. It ran from behind my knee cap all the way down to my ankle, so chances are it had formed weeks earlier and had gone undetected until then. Immediately I was given Lovenox for five days and placed on Coumadin (a.k.a. Warfarin).
Shortly after I started taking Coumadin, I began to notice some occasional spotting of blood in my underwear coming from both orifices. Now there had always been some occasional rectal fluid leakage ever since the surgery, but nothing from the front side. Everything is disconnected there.
The spotting seemed to fluctuate up and down in accordance with the Coumadin dosage, which changed just about every month. That is, until a week ago. Suddenly, on Monday, December 19th, the bleeding increased to an alarming rate. In addition to the pads I was already wearing in my underwear, I started to insert double paper towels, triple-folded. They’d be blood-soaked in a matter of a few hours. Naturally I was worried.
On Thursday morning I saw my primary care physician (PCP) who is managing the DVT treatment and Coumadin dosage. He liked the numbers from my previous blood test and was not going to change anything. Then I told him about the alarming bleeding I was experiencing, and that I had NOT taken my Coumadin that morning for fear it was the cause. He told me I needed to go immediately to the USC University Hospital ER and ask to see the surgeons who had operated on me, because only they knew what they had done to my insides, and what might be causing the excessive bleeding.
As Tina drove me the 45 minutes to downtown Los Angeles, I called the offices of my two surgeons to inform them I was on the way to the ER and why. I had visions of being admitted to the hospital for a battery of tests and scoping procedures. I prepared myself for the worst: being in the hospital on Christmas, and more surgery to stop whatever internal bleeding was going on. It turns out there is no ER at USC University Hospital. I was told to go to the Evaluation and Treatment Center (ETC) and that they were expecting me.
Expecting a patient with a scary condition thought to be an emergency and being ready to see that patient as soon as he arrives are two completely different things in today’s high-tech world of medical care. Three hours after arriving, when I was finally able to see one of my surgeon’s assistants and she asked to see what was going on, to my shock and disappointment, the bleeding had virtually stopped! I felt like the doctor must think I was making much ado about nothing. I kept saying, “But you should have seen it yesterday!” (I had actually saved a bloodied paper towel from the day before to bring in as a sample, but I accidentally left it at home.)
A CBC blood test revealed a slightly low red cell count and a slightly elevated white cell count. I didn’t have a fever; I didn’t have any other symptoms consistent with an infection or problem in my abdomen. The doctor who was seeing me, who was in contact with my surgeon, reported that my surgeon “is not surprised” that I’m having a bleeding episode from both orifices. It’s “not unusual,” she says, in cases as complicated as mine. I was sent home with a prescription for Ciprofloxacin (CIPRO) for the possible infection.
While I was relieved and somewhat comforted to hear that my bleeding was “not unusual,” I still had many questions. Why had the bleeding increased so suddenly and so drastically? How can they just dismiss this without even wondering whether or not something has changed inside my abdomen? Why did they not take a urine sample to find out whether or not I was dehydrated, which would have affected the CBC results? Why didn’t they take a culture from the soiled underwear pads or paper towels and run sensitivity tests to determine whether or not CIPRO was an appropriate antibiotic?
Concluding that the excessive bleeding must have been related to the high Coumadin dose (7.5 mg) which I had just started on November 28th, I didn’t take it again on Friday. But the bleeding resumed! Now I’m walking a tightrope between taking or not taking Coumadin, taking or not taking CIPRO (which I fear will make my neuropathy worse even though the doctor said it wouldn’t; the CIPRO medication guide says otherwise), and what I still consider to be excessive bleeding — which no one at USC has actually observed.
I’m reminded yet again that all of my days on this earth were preordained by God long before I was born. I have no idea how many more days I’ll have. My life is “just a vapor that appears for a little while and then vanishes away.” (James 4:14) All I can do is try to make the most of each one…
And then there’s the promise in Isaiah 41:10, in which God says, “Fear not, for I am with you; be not dismayed, for I am your God. I will strengthen you; yes, I will help you; yes, I will uphold you with the right hand of My righteousness.” And I try my best to trust Him in spite of my fears. And life goes on…. for now.